Acella Pharmaceuticals: NP Thyroid Medication Recall

Acella voluntarily recalls thyroid supplement, saying it may have up to 115% of the labeled amount of liothyronine

With Elena Christofides MD

Photo credits: Acella pharmaceuticals

This past week, Acella Pharmaceuticals voluntarily recalled a total of 13 lots of 30-mg, 60-mg, and 90-mg NP thyroid tablets, citing issues that the medication is ''super potent."

NP Thyroid is a natural preparation derived from porcine thyroid glands.

In a statement, the company said: "The products are being recalled because our testing has found these lots to be super potent. The product may have up to 115.0% of the labeled amount of liothyronine (T3)."

As of the recall date, the company said it has received two reports of adverse events known to be related to the recall.

Signs and symptoms of overdose

The signs and symptoms of hyperthyroidism which may result when those with hypothyroid take in the super-potent medication include:

  • weight loss
  • heat intolerance
  • fatigue
  • muscle weakness
  • hypertension
  • chest pain
  • rapid heart rate
  • heart rhythm disturbances

Taking super-potent NP Thyroid during pregnancy may also be linked with negative maternal and fetal outcomes, including miscarriage and fetal development impairment.

The company is advising patients to talk to their health care professional about a replacement before they stop the medicine.

Affected Lots

NP Thyroid 30 mg—National Drug Code 42192-329-01:

Lots and expiration dates include:

  • M329A19-1, Dec. 2020
  • M329H18-1, Jul. 2020
  • M329J18-1, M329J18-2 and M329J18-3, Aug. 2020
  • M329M18-2, Nov. 2020
  • NP Thyroid 60 mg—National Drug Code 42192-330-01 Lots M330J18-2A and M330J18-3, Aug. 2020
  • NP Thyroid 90 mg—National Drug Code 42192-331-01 Lot M331G18-1, Jun. 2020
  • Lots M331J18-1 and M331J18-2, Aug. 2020
  • Lots M331M18-1 and M331M18-2, Nov. 2020

Endocrinologist's Perspective

The recall is not a surprise, says Elena Christofides MD, FACE, a member of the EndocrineWeb editorial board, and CEO of Endocrinology Associates in Columbus, Ohio. "This is one of the reasons that endocrine organizations do not recommend use of animal-harvested organs. These products are by their very nature inconsistent, as there is no actual manufacturing process or controls. They are considered supplements and do not undergo the same scrutiny as real pharmaceuticals."

Further resources

According to the company, wholesalers will be notified by email and phone to stop distribution of the recalled lots. Acella is arranging for the return of the recalled products.

The company says patients should check in with their healthcare providers for guidance and a replacement treatment regimen.

The company also has a consumer email and hotline set up, recall@acellapharma.com and 800-541-4802.

Providers or patients may report adverse events to the FDA's MedWatch Adverse Event Reporting program—online (www.fda.gov/medwatch/report.htm, download the form to mail or fax (www.fda.gov/medwatch/getforms.htm) or call 1-800-332-1088 to request a form. Forms can be faxed to 1-800-FDA-0178.

Continue Reading:
Immune Checkpoint Inhibitors Can Induce Thyroid Dysfunction
close X
SHOW MAIN MENU
SHOW SUB MENU